The WHAT'S NEW! page contains the latest medical updates. If you're wondering how I'm going as far as health is concerned, this is the place to start. Latest: Wed 27 Nov 2013. 7.20AM

Monday, January 17, 2011

'Homework' for the Doctor

When I visit the oncologist, I usually prepare a 'report' for him that saves him asking a lot of questions and provides concise answers. That report is below, if you're interested, as it explains what I am going to say now.
   As we have known for some time, the end of the line has been reached in terms of new medications. It is clear that there is nothing more on offer in the realm of pharmacopeia as the Avastin loses its effectiveness, as the latest MRI shows that it is. 
   There will be no more MRIs scheduled, as we will know from the symptoms, as the tumour and inflammation progress, as much as could be extracted from brain scans. No point wasting financial resources and precious days travelling only to confirm the obvious.
   Nor were any further appointments made with the oncologist, as he knows that our observations will be as useful as any he can now make. Effectively, management of the treatment now lies in the hands of our GP and ourselves.
   Avastin may give us an amount of time that will be satisfactory from the point of view of quality of life. No-one can say how long that time will last and there's no point in guessing. We will of course be doing all in our power to extend that time and we will spend it exactly as we decide we want to. That may not be how others would expect us to, nor would spend the time if they were in similar circumstances, but good friends will understand that this is a time of very personal choice.

Denis Wright’s ‘homework’ for oncologist
Monday, 17 January 2011
[NOTE: Composed entirely by Denis Wright. Tracey may dispute some of the observations! Hers are likely to be more accurate, but this is how I see it since last consultation.]

Brain function
·       Short-term memory and ability to make simple decisions quickly have deteriorated.
·       Persistent general ‘fuzziness’ or feeling of tightness in cranial area.
·       Increase in headaches, occasionally enough to use Nurofen.
·       One low level headache persisted for 36 hours. Usually non-specific in area affected though occasional sharp twinges around tumour site. No severe headaches.
·       Improved condition by walking and upper body exercise.
·       Swelling remains in right foot and ankle, aggravated by hot weather.
·       Increased use of right arm through physiotherapy, though tremors (not seizures) seem to have increased with muscle strengthening and increased coordination. This effect varies.
·       Sensory perception seems increasingly different between right and left hands – e.g., right fingers perceive left arm to be rough but objectively there is no difference. Right palm feels smoother, hotter and more irritated than left.
·       Increased body weight [4 kg] especially as a result of Christmas indulgence. (Under the circumstances, I forgive myself!) Diet is now more restricted and weight loss has started [2 kg].
·       Medications
Apart from Nurofen on 3 occasions in 2 months, no non-prescription medications have been used.
Prescription medications have not changed. Dexamethozone remains at 2 mg. [see below].
Three minor and two more severe seizure occurred since last consultation, immediately following dropping steroid to 1.5 mg/day. Returning to 2 mg seems to have corrected this, though other possible causes are not discounted. Recovery from all seizure activity seems good.
Sometimes I feel on the edge of an arm seizure or have a feeling of more generalised likelihood of a seizures’s occurring, but this has not happened.
The return of seizures remains my greatest fear or concern.

I accept that tumour activity has increased and that Avastin effectiveness is declining, and will continue to do so over coming weeks or months.
Good diet, exercise, reputedly natural anti-angiogenic dietary items to supplement anti-angiogenesis by Avastin seems the only additional course of action for the future. The cessation of chemotherapy has improved my feeling of well-being, both psychologically and physically.


  1. Of course this is not the news we want to hear. I am impressed that your body is responding so well to physio and your efforts to keep active and push the boundaries as far as is safe. This can only lengthen your stay. Perhaps the headaches and fuzziness will subside. You might be pushing a bit too hard?? I would imagine those parts of your brain which were formerly responsible for your arm and leg have been damaged and you are now training other parts of your brain to do this work. Perhaps those new parts are working to rule and are telling you to ease off or they will go on strike.

    You have beat the odds so far, and I know you will continue to do so. Please know that you can call on Carl and me anytime for anything, except adoption of Soxy.

  2. Joan - I hope you are right re the lessening of fogginess and of course we are doing all in our power to combat what's causing it, but I am expecting it to increase over time. But don't get me wrong. We are doing all we possibly can to reverse that, and that simply means going on instinct, exercise, sensible diet and careful observations. Tracey has made very good notes as things progress and it is quite remarkable how much I forget [Tracey sometimes as well!] or get confused - but the diary doesn't lie. I will bear your words about overloading new circuits as we have learned that we should never discount any possibility.
    Thank you for the offer an it is gratefully noted. No chance with Soxy, huh? Pity.... :)


Some iPads simply refuse to post responses. I have no idea why, but be aware of this.
Word verification has been enabled because of an avalanche of spam. SAVE or compose a long comment elsewhere before posting; don’t lose it! View in Preview mode first before trying to post.

Note: Only a member of this blog may post a comment.